Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 10, 2008, 6:11 PM CDT for Appanoose County, Davis County, Monroe County, Iowa. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2008, 6:11 PM CDT (23:11 UTC)
- Expired
- Apr 10, 2008, 6:46 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Appanoose County, IA, Davis County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 6:24 PM CDT | HAIL 1 | 2 Wnw Centerville, IA | |
| Apr 10, 6:28 PM CDT | HAIL 0.5 | 2 Nnw Centerville, IA | TRAINED SPOTTER REPORTS PEA TO DIME SIZED HAIL JUST NORTH OF CENTERVILLE. |
| Apr 10, 6:34 PM CDT | HAIL 0.88 | 3 Ene Rathbun, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Apr 10, 4:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 102310
SVRDMX
IAC007-051-135-110000-
/O.NEW.KDMX.SV.W.0002.080410T2311Z-080411T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
611 PM CDT THU APR 10 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
WESTERN DAVIS COUNTY IN SOUTHEAST IOWA...
* UNTIL 700 PM CDT.
* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 22
MILES SOUTHWEST OF CENTERVILLE...OR 7 MILES WEST OF UNIONVILLE...
AND MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CENTERVILLE BY 635 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4074 9311 4102 9286 4075 9240 4057 9269
4058 9271 4058 9297 4057 9298 4058 9311
TIME...MOT...LOC 2311Z 220DEG 44KT 4052 9310
$$
SMALL2 follow-up statements
000
WWUS53 KDMX 102336
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT THU APR 10 2008
IAC157-171-110015-
/O.CON.KDMX.TO.W.0008.000000T0000Z-080411T0015Z/
TAMA IA-POWESHIEK IA-
636 PM CDT THU APR 10 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN POWESHIEK AND SOUTHEASTERN TAMA COUNTIES...
AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTHEAST OF
BROOKLYN...OR 17 MILES SOUTHWEST OF MARENGO...MOVING NORTH AT 51 MPH.
THE TORNADO WILL BE NEAR...
8 MILES EAST OF CHELSEA BY 650 PM CDT...
7 MILES EAST OF ELBERON BY 655 PM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 202 AND 204.
SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
DESTRUCTIVE STRAIGHT LINE WINDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR SOUTHERN IOWA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN IOWA.
LAT...LON 4173 9251 4175 9250 4178 9250 4186 9248
4187 9247 4189 9248 4209 9243 4206 9229
4166 9229
TIME...MOT...LOC 2336Z 201DEG 45KT 4172 9232
$$
KINNEY000
WWUS53 KDMX 102346
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT THU APR 10 2008
IAC007-135-102355-
/O.CAN.KDMX.SV.W.0002.000000T0000Z-080411T0000Z/
APPANOOSE IA-MONROE IA-
645 PM CDT THU APR 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE AND
APPANOOSE COUNTIES IS CANCELLED...
AT 641 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR SOUTHERN IOWA.
LAT...LON 4064 9292 4074 9311 4102 9286 4088 9263
4087 9264 4063 9287 4058 9271
TIME...MOT...LOC 2345Z 205DEG 48KT 4094 9279
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:36 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 10, 3:36 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT THU APR 10 2008 .DISCUSSION... MOST ACTION IN THE EARLY PART OF THE FCST. LO PRES OVR NERN KS LFTG NWD AND WILL MOVE THRU IA TNGT. WELL PROGGED BY THE MODLS. CUR WRMFNT PUSHING INTO SRN IA ATTM WTIH DEW POINTS IN THE UPPER 50S TO LOW 60S JUST S OF THE BNRY. ARC OF LOW TOP CONVETION LFTG NNEWD AND WILL AFFECT THE CWA THRU 01Z. AS LOW DEPARTS...COLD AIR WILL SINK SWD ACRS THE AREA. EXPECT PCPN TO CHNG TO SNW OVR THE WRN PART OF THE CWA BY SNRS AND SPRD EWD SLOWLY TO ALL BUT THE FAR EAST BY EVE. COULD SEE A COUPLE INCHES OVR THE NW...WITH ONLY LGT ACCUMS ELSE. -SHSN WILL CONT INTO SAT WITH CLRG SPRDG EWD ON SUN. WRMG TREND WILL MOVE IN FOR SUN INTO NET WEEK WITH TEMPS WRMG TO WELL ABV NORMAL BY TUE. AVIATION...10/18Z MAINLY IFR CIGS/VSBYS WILL CONTINUE THROUGH THE TAF PERIOD. RAIN WILL PUSH NORTH OUT OF NORTHERN IOWA THIS AFTERNOON...BUT SHOWERS AND STORMS EXPECTED TO DEVELOP AGAIN DURING THE LATE AFTERNOON AND PERSIST TONIGHT INTO FRIDAY MORNING. HAVE TEMPO GROUPS FOR HIGHEST INTENSITY TSRA FROM 22Z-24Z AT KDSM/KOTM. ANY SEVERE POTENTIAL WILL BE MAINLY LIMITED TO SOUTHERN IOWA...MAINLY FROM 21Z TO 02Z. STRONG PRESSURE GRADIENT WILL KEEP STRONG EASTERLY WINDS UP THROUGH MUCH OF THE AFTERNOON AT KDSM/KOTM...AND INTO THE EARLY EVENING ACROSS NORTHERN IOWA. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLACK HAWK-BOONE- BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET- FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH- MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO- WORTH-WRIGHT. FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR APPANOOSE-DAVIS- DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-WAPELLO-WAYNE. &&
Hazardous weather outlook, Apr 10, 5:30 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CDT THU APR 10 2008 IAZ039-049-050-059>062-071>075-081>086-092>097-111030- BLACK HAWK-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 530 AM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE NORTH ACROSS THE REGION TODAY AND EARLY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY LATE THIS AFTERNOON THROUGH LATE EVENING...WITH LARGE HAIL THE PRIMARY THREAT. HOWEVER...THERE IS SOME CONCERN FOR DAMAGING WINDS AND ISOLATED TORNADOES...MAINLY SOUTH OF HIGHWAY 92 AND EAST OF INTERSTATE 35. A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THE AREA SOUTHEAST OF A LINE FROM GRINNELL TO LAMONI THROUGH MIDNIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. IAZ004>007-015>017-023>028-033>038-044>048-057-058-070-111030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-CASS- 530 AM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL MOVE NORTH ACROSS THE REGION TODAY AND EARLY TONIGHT. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WILL MIX WITH AND CHANGE TO SNOW FROM WEST TO EAST ON FRIDAY. SOME LIGHT ACCUMULATIONS OF SNOW...GENERALLY 2 INCHES OR LESS ARE POSSIBLE...ESPECIALLY NORTHWEST OF A FORT DODGE TO MASON CITY LINE. WINDS WILL ALSO INCREASE FROM THE WEST OR NORTHWEST AND GUST 30 TO 35 MPH AT TIMES...AND COMBINED WITH THE SNOW COULD RESULT IN REDUCED VISIBILITY AND DANGEROUS DRIVING CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF WIND GUSTS...HAIL OR SNOWFALL ARE APPRECIATED. MOYER
In the hours before
Local storm report, Apr 10, 5:22 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
522 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO MORAVIA 40.89N 92.82W
04/10/2008 APPANOOSE IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS TORNADO IN MORAVIA MOVING
NORTHEASTWARD WITH DAMAGE TO A GARAGE AND A HOUSE.
&&
LEELocal storm report, Apr 10, 5:36 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM FUNNEL CLOUD 6 SSE MELROSE 40.91N 92.99W
04/10/2008 MONROE IA TRAINED SPOTTER
&&
PODRAZIKLocal storm report, Apr 10, 5:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM FUNNEL CLOUD 3 WSW EDDYVILLE 41.14N 92.68W
04/10/2008 MONROE IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED FUNNEL DOWN TO TREELINE ABOUT 3
MILES WSW OF EDDYVILLE MOVING QUICKLY NORTH NORTHEAST.
&&
LEELocal storm report, Apr 10, 5:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FUNNEL CLOUD 1 W CHARITON 41.02N 93.33W
04/10/2008 LUCAS IA BROADCAST MEDIA
DELAYED REPORT OF A FUNNEL CLOUD 1 MILE WEST OF CHARITION
AT 5 PM.
&&
LEELocal storm report, Apr 10, 6:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 3 ESE OSKALOOSA AIRPORT 41.21N 92.43W
04/10/2008 E70 MPH MAHASKA IA TRAINED SPOTTER
&&
PODRAZIKLocal storm report, Apr 10, 6:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 2 WSW MORAVIA 40.88N 92.85W
04/10/2008 APPANOOSE IA TRAINED SPOTTER
RELAYED REPORT FROM PUBLIC OF WIND DAMAGE TO RESIDENCES
WEST AND SOUTH OF ICONIUM. NO INJURIES REPORTED.
&&
LEEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 9:53 PM CDT | River Flood Warning | DMX | Lucas | 60 hr |
| Apr 10, 4:17 AM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 17 hr |
| Apr 10, 4:24 PM CDT | Tornado Warning | DMX | Clarke, Decatur, Lucas, Wayne | 51 min |
| Apr 10, 4:49 PM CDT | Tornado Warning | DMX | Clarke, Lucas, Warren | 26 min |
| Apr 10, 4:52 PM CDT | Tornado Warning | DMX | Appanoose, Wayne | 23 min |
| Apr 10, 5:11 PM CDT | Tornado Warning | DMX | Appanoose, Mahaska, Marion, Monroe, Wapello | 34 min |
| Apr 10, 5:25 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 20 min |
| Apr 10, 5:42 PM CDT | Tornado Warning | DMX | Mahaska, Poweshiek | 48 min |
| Apr 10, 6:27 PM CDT | Tornado Warning | DMX | Poweshiek, Tama | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.